Belief propagation for graph partitioning

Petr Sulc, Lenka Zdeborová

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We study the belief-propagation algorithm for the graph bi-partitioning problem, i.e. the ground state of the ferromagnetic Ising model at a fixed magnetization. Application of a message passing scheme to a model with a fixed global parameter is not banal and we show that the magnetization can in fact be fixed in a local way within the belief-propagation equations. Our method provides the full phase diagram of the bi-partitioning problem on random graphs, as well as an efficient heuristic solver that we anticipate to be useful in a wide range of application of the partitioning problem.

Original languageEnglish (US)
Article number285003
JournalJournal of Physics A: Mathematical and Theoretical
Volume43
Issue number28
DOIs
StatePublished - Jun 25 2010
Externally publishedYes

Fingerprint

Graph Partitioning
Belief Propagation
Partitioning
Magnetization
Ising model
magnetization
propagation
Message passing
messages
Ground state
Phase diagrams
phase diagrams
Message Passing
Random Graphs
Phase Diagram
Ising Model
Ground State
ground state
Heuristics
Graph in graph theory

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Statistics and Probability
  • Modeling and Simulation
  • Mathematical Physics
  • Physics and Astronomy(all)

Cite this

Belief propagation for graph partitioning. / Sulc, Petr; Zdeborová, Lenka.

In: Journal of Physics A: Mathematical and Theoretical, Vol. 43, No. 28, 285003, 25.06.2010.

Research output: Contribution to journalArticle

@article{e938750a1d624f3abe0dcff20d44f782,
title = "Belief propagation for graph partitioning",
abstract = "We study the belief-propagation algorithm for the graph bi-partitioning problem, i.e. the ground state of the ferromagnetic Ising model at a fixed magnetization. Application of a message passing scheme to a model with a fixed global parameter is not banal and we show that the magnetization can in fact be fixed in a local way within the belief-propagation equations. Our method provides the full phase diagram of the bi-partitioning problem on random graphs, as well as an efficient heuristic solver that we anticipate to be useful in a wide range of application of the partitioning problem.",
author = "Petr Sulc and Lenka Zdeborov{\'a}",
year = "2010",
month = "6",
day = "25",
doi = "10.1088/1751-8113/43/28/285003",
language = "English (US)",
volume = "43",
journal = "Journal of Physics A: Mathematical and Theoretical",
issn = "1751-8113",
publisher = "IOP Publishing Ltd.",
number = "28",

}

TY - JOUR

T1 - Belief propagation for graph partitioning

AU - Sulc, Petr

AU - Zdeborová, Lenka

PY - 2010/6/25

Y1 - 2010/6/25

N2 - We study the belief-propagation algorithm for the graph bi-partitioning problem, i.e. the ground state of the ferromagnetic Ising model at a fixed magnetization. Application of a message passing scheme to a model with a fixed global parameter is not banal and we show that the magnetization can in fact be fixed in a local way within the belief-propagation equations. Our method provides the full phase diagram of the bi-partitioning problem on random graphs, as well as an efficient heuristic solver that we anticipate to be useful in a wide range of application of the partitioning problem.

AB - We study the belief-propagation algorithm for the graph bi-partitioning problem, i.e. the ground state of the ferromagnetic Ising model at a fixed magnetization. Application of a message passing scheme to a model with a fixed global parameter is not banal and we show that the magnetization can in fact be fixed in a local way within the belief-propagation equations. Our method provides the full phase diagram of the bi-partitioning problem on random graphs, as well as an efficient heuristic solver that we anticipate to be useful in a wide range of application of the partitioning problem.

UR - http://www.scopus.com/inward/record.url?scp=77953776556&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953776556&partnerID=8YFLogxK

U2 - 10.1088/1751-8113/43/28/285003

DO - 10.1088/1751-8113/43/28/285003

M3 - Article

VL - 43

JO - Journal of Physics A: Mathematical and Theoretical

JF - Journal of Physics A: Mathematical and Theoretical

SN - 1751-8113

IS - 28

M1 - 285003

ER -